Alert archive / North Carolina / Flash Flood Warnings in 2005
Flash Flood Warning 14, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jul 18, 2005, 5:13 PM EDT for Moore County, North Carolina. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2005, 5:13 PM EDT (21:13 UTC)
- Expired
- Jul 18, 2005, 6:15 PM EDT
- In force
- 62 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Moore County, NC
The radar
The Raleigh/Durham radar (KRAX), 96 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 426 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1130 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS52 KRAH 182117
FFWRAH
NCC125-182215-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
513 PM EDT MON JUL 18 2005
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
MOORE COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 615 PM EDT
* AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS OVER SOUTHERN MOORE COUNTY. RAINFALL RATES
AROUND 2 INCHES PER HOUR WILL CONTINUE AROUND SOUTHERN PINES THROUGH
6 PM. RADAR ESTIMATES UP TO 3 INCHES OF RAIN HAS ALREADY FALLEN NEAR
SOUTHERN PINES ALONG US 1.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOUTHERN
PINES...TAYLORTOWN...VASS AND WEST END.
THE HEAVIEST RAINFALL WILL CONTINUE ALONG HIGHWAY AND US 1 FROM
TAYLORTOWN TO SOUTHERN PINES.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE EXPERIENCING FLOODING OR LIVE IN A FLOOD PRONE AREA MOVE
TO HIGHER GROUND IMMEDIATELY.
LAT...LON 3531 7921 3516 7932 3507 7947 3519 7965
3533 7958
$$
JO2 follow-up statements
000
WGUS72 KRAH 182152
FFSRAH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
549 PM EDT MON JUL 18 2005
NCC125-182215-
MOORE NC-
549 PM EDT MON JUL 18 2005
...A FLASH FLOOD WARNING CONTINUES UNTIL 615 PM EDT FOR SOUTHERN
MOORE COUNTY...
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PINEHURST...
SEVEN LAKES...SOUTHERN PINES...TAYLORTOWN...VASS AND WEST END.
RADAR ESTIMATES UP TO 3 TO 4 INCHES OF RAIN HAS FALLEN IN LOCATION
AROUND SOUTHERN PINES AND EAST OUT YOUNG ROAD AND HIGHWAY 211.
LOCAL FIRE DEPARTMENT ARE REPORTING ONLY MINOR FLOODING WITH UP TO 3
INCHES OF WATER ON LOCAL ROADS. THE HEAVY RAINFALL HAS SUBSIDED AND
ONLY LIGHT TO MODERATE RAINFALL IS EXPECTED OVER THE NEXT THIRTY
MINUTES.
RUNOFF FROM THE HEAVY RAINFALL COULD STILL RESULT IN FLOODING OF
SMALL CREEKS AND STREAMS... AND HIGHWAYS. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLOODING MAINLY FROM SOUTHERN PINES
SOUTH AND EAST.
LAT...LON 3531 7921 3516 7932 3507 7947 3519 7965
3533 7958
$$
JO000
WGUS72 KRAH 182211
FFSRAH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
608 PM EDT MON JUL 18 2005
NCC125-182218-
MOORE NC-
608 PM EDT MON JUL 18 2005
...THE FLASH FLOOD WARNING FOR SOUTHERN MOORE COUNTY IS CANCELLED...
LOCAL POLICE AND FIRE DEPARTMENTS REPORT NO FLOODING DESPITE THE
HEAVY RAINS AND THE FLOOD WARNING HAS BEEN CANCELLED.
LAT...LON 3531 7921 3516 7932 3507 7947 3519 7965
3533 7958
$$
JOWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 1:42 PM EDT, 3 hours 31 minutes earlier.
Area forecast discussion, Jul 18, 1:42 PM EDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 142 PM EDT MON JUL 18 2005 .SHORT TERM (TONIGHT THROUGH THURSDAY)... .THIS EVENING-TONIGHT...MSAS/RUC MOISTURE CONVERGENCE AND INSTABILITY APPEAR GREATER IN THE COASTAL PLAIN AND SANDHILLS AND SHOULD LEAD TO GREATER COVERAGE OF STORMS SOUTHEAST THAN NORTHWEST THIS EVENING. MODELS MAINTAIN A RIDGE ALOFT ACROSS THE REGION WITH WEAK WESTERLY FLOW OVER CENTRAL NC. NO DISCONTINUITIES ALOFT APPEAR UNTIL A MINOR SHEAR AXIS...MAINLY DEPICTED BY THE GFS THU...BUT GEOPOTENTIAL HEIGHTS REMAIN NEAR 594 AT 500 MB THROUGH THE PERIOD. THE AIRMASS REMAINS HUMID WITH PRECIPITABLE WATER IN THE 2.0 TO 2.2 INCH RANGE. RH FIELDS SHOW AN E-W AXIS OF HIGHER RH SINKING SOUTH THROUGH THE AREA WED NGT-THU...BUT STILL HARDLY MORE THAN WHAT HAS BEEN DEPICTED BY MODELS IN THE PREVIOUS DAYS. THERMODYNAMIC ANALYSIS SHOWS SOMEWHAT GREATER MID LEVEL LAPSE RATES THU AND THE NAM DEPICTS GREATER CAPE >3000 J/KG THAT DAY AS WELL. POPS WILL REMAIN IN THE LOW CHANCE OR SLIGHT CHANCE CATEGORIES 18-32 PERCENT FOR DIURNAL AIRMASS THUNDERSTORMS TUE AND WED...WITH A SLIGHT INCREASE ON THU. MODEL LOW LEVEL THICKNESS IS 3-6M LESS TUE AND WED THAN TODAY (1321M @ GSO)...POSSIBLY HOLDING MAX TEMPERATURES A DEGREE OR TWO LESS THE NEXT COUPLE OF DAYS UNDER PARTLY SUNNY SKIES. PERSISTENCE SUGGESTS LOWS REMAINING IN THE 70-75 DEGREE RANGE ACROSS THE CWA. && .LONG TERM (THURSDAY NIGHT THROUGH MONDAY)... RELATIVELY LITTLE CHANGE TO THE EXTENDED OVERALL. THE GFS...AND CONSEQUENTLY HPC...BRINGS A FRONT SOUTH THROUGH THE AREA FRIDAY LATE AFTERNOON. THE FRONT WILL DO LITTLE TO SIGNIFICANTLY RELIEVE US OF THE HEAT AND HUMIDITY OF LATE...BUT HAVE COOLED TEMPERATURES EVER SO SLIGHTLY BY A COUPLE OF DEGREES TOWARD THE WEEKEND. THE LARGER REFLECTION IS IN THE DEWPOINTS...WITH UPPER 60S PROGGED INSTEAD OF LOWER 70S BY SATURDAY. CONTINUED THE TREND OF MORE DIURNALLY-DRIVEN CONVECTION FOR THE FIRST PART OF THE EXTENDED UNTIL THE ARRIVAL OF THE POTENTIAL FRONT. SHORTWAVE AND ASSOCIATED VORT MAX ALONG WITH A HINT OF JET ENERGY WILL PROVIDE ENOUGH LIFT FOR CHANCE POPS THROUGH EARLY SATURDAY MORNING...TO BE TWEAKED WITH INCREASING CONFIDENCE IN LATER PERIODS. PICKED THE DIURNAL TREND UP AGAIN BY SUNDAY AS HIGH PRESSURE BEGINS TO BUILD IN AGAIN. -TDP && .AVIATION... SCATTERED CONVECTION WILL THREATEN ALL TAF SITES THIS AFTERNOON/EARLY EVENING...BUT WILL BE MORE WIDESPREAD IN THE EAST. AS SUCH...WILL HAVE A PERIOD OF THUNDER IN RWI AND FAY TAFS TIL 00Z. VISIBILITIES HAVE FALLEN BRIEFLY TO NEAR MVFR AT TAF LOCATIONS IN THE PREDAWN DURING THE PAST SEVERAL NIGHTS AS WE FAIL TO DECOUPLE THE BOUNDARY LAYER. NO AIRMASS MODIFICATION AGAIN TONIGHT...SO EXPECT NEAR MVFR CONDITIONS AGAIN IN THE 10Z TO 13Z TIME FRAME. -MLM && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RFG LONG TERM...TDP AVIATION...MLM
Hazardous weather outlook, Jul 18, 5:50 AM EDT, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 550 AM EDT MON JUL 18 2005 NCZ007>011-021>028-038>043-073>078-083>086-088-089-191000- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 550 AM EDT MON JUL 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 18, 4:25 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 425 PM EDT MON JUL 18 2005 NCZ041-076-077-182130- HARNETT-LEE-WAKE- 425 PM EDT MON JUL 18 2005 ...STRONG THUNDERSTORMS WILL MOVE ACROSS WAKE...LEE AND HARNETT COUNTIES THROUGH 530 PM EDT... AT 425 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER SEMINOLE...OR ABOUT 8 MILES WEST OF LILLINGTON...MOVING EAST AT 10 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...RAVEN ROCK STATE PARK...LILLINGTON...BUIES CREEK. GUSTY WINDS...HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY. JO
Special weather statement, Jul 18, 4:30 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 430 PM EDT MON JUL 18 2005 NCZ075-076-182130- LEE-MOORE- 430 PM EDT MON JUL 18 2005 ...STRONG THUNDERSTORMS WILL MOVE ACROSS LEE AND NORTHERN MOORE COUNTIES THROUGH 530 PM EDT... AT 430 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 5 MILES NORTHEAST OF CARTHAGE...OR ABOUT 11 MILES SOUTHWEST OF SANFORD... MOVING EAST AT 15 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...QUAIL RIDGE... TRAMWAY...LEMON SPRINGS...SANFORD...LAKE TRACE...BROADWAY. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREES. JO
Special weather statement, Jul 18, 4:35 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 435 PM EDT MON JUL 18 2005 NCZ038-182130- DAVIDSON- 435 PM EDT MON JUL 18 2005 ...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN DAVIDSON COUNTY THROUGH 530 PM EDT... AT 435 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER NEWSOM...OR ABOUT 13 MILES NORTH OF ALBEMARLE...MOVING NORTHEAST AT 5 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...DENTON. GUSTY WINDS...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. SOME DOWN TREES AND POWER LINES ARE POSSIBLE. JO
Special weather statement, Jul 18, 4:40 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 440 PM EDT MON JUL 18 2005 NCZ078-182145- WAYNE- INCLUDING THE CITY OF...GOLDSBORO 440 PM EDT MON JUL 18 2005 AN ISOLATED VERY STRONG THUNDERSTORM MAY PRODUCE MARBLE SIZE HAIL AND WIND GUSTS OVER 40 MPH BETWEEN BETHEL AND GOLDSBORO BEFORE 530 PM. IF YOU SEE A THREATENING CLOUD APPROACH OR HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. HEAD INDOORS IMMEDIATELY AT THE FIRST SOUND OF THUNDER. GIH
Local storm report, Jul 18, 5:07 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
507 PM EDT MON JUL 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 9 NE GOLDSBORO 35.47N 77.86W
07/18/2005 0.75 INCH WAYNE NC PUBLIC
PENNY SIZE HAIL REPORTED BY THE PUBLIC.
&&
REUSpecial weather statement, Jul 18, 5:11 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 511 PM EDT MON JUL 18 2005 NCZ025-040-041-182200- CHATHAM-DURHAM-WAKE- 511 PM EDT MON JUL 18 2005 ...STRONG THUNDERSTORMS OVER WAKE... DURHAM... AND CHATHAM COUNTIES... AT 510 PM EDT... DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER WEST RALEIGH... NEW HILL... APEX... AND DURHAM. THESE STORMS WERE PRODUCING FREQUENT LIGHTNING... GUSTY WIND TO 40 MPH... VERY HEAVY RAIN... AND POSSIBLY SMALL PEA SIZED HAIL. AREAS TO BE AFFECTED THROUGH 600 PM INCLUDE... RALEIGH... CARY... APEX... KNIGHTDALE... AND DURHAM. RAINFALL IN EXCESS OF AN INCH CAN BE EXPECTED IN 30 MINUTES PRODUCING MINOR FLOODING IN URBAN AREAS. SEE SHELTER INDOORS AND AWAY FROM WINDOWS. MOVE QUICKLY AWAY FROM WATER AND OFF OPEN FIELDS. NEVER SEEK SHELTER UNDER TREES. BADGETT
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 3:37 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Hoke | 33 min |
| Jul 18, 4:48 PM EDT | Severe Thunderstorm Warning | RAH | Wayne | 27 min |
Nearby
Flash Flood Warnings in North Carolina, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.